Example Cases

Example Cases

Examples of work he has been involved in as an expert witness are to give opinions on breach of duty of care, causation and prognosis around any aspect of the medication process from prescribing to administration to monitoring the effects of medications, and anywhere else in between.

Claimant A

Claimant A had been dispensed glimepiride, an antidiabetic drug, instead of bisoprolol, a beta blocker used to slow the heart.

After taking the glimepiride the claimant collapsed with a very low blood sugar and fast heart rate.
Was there a breach of duty of care on behalf of the pharmacist?
What was the likely effect (causation) of taking the glimepiride? Would it have caused the collapse?
What was the effect of not taking the intended bisoprolol medication?
What is the prognosis?

Claimant B

Claimant B is a kidney transplant patient taking the immunosuppressant drug tacrolimus. They present to their GP with a chest infection. Because they are allergic to penicillin they are prescribed an alternative antibiotic clarithromycin. After several days the claimant collapses and is admitted to hospital where it is found that the levels of tacrolimus are found to be in the toxic range.

What is the effect of clarithromycin on the blood  levels of tacrolimus?
Should the GP have been aware of this interaction?
Should the pharmacist have been aware of the interaction?
Was there a breach of duty of care?
Did the combination of drugs cause the collapse?

Claimant C

Claimant C is allergic to the antibiotic cephalexin. Despite informing the doctor of this she is prescribed a drug in the same class called cefixime and suffers a serious allergic reaction.

What is the likelihood of cefixime having the same effect on the claimant as the cephalexin?
Should the prescriber have been aware of this?

Claimant D

Claimant D has been taking a drug called ramipril of the ACE inhibitor class. He has been visiting his GP for several months complaining of intermittent swelling of the skin around his neck and face causing discomfort and alarm. On an incidental visit to hospital a junior doctor correctly diagnoses ACE inhibitor induced angioedema. The claimant stops taking the ramipril and his symptoms resolve.

Should the GP have been aware of the side effects of ramipril?
Did the drug cause the symptoms?
What is the prognosis?